Nevada, 2011Excessive Heat in Nevada, August 23 to 26, 2011
August 23 to 26, 2011 · NWS VEF · 1 event in 1 county or zone
Excessive Heat Warning criteria were reached in Las Vegas on four straight days as high pressure built in from the east. One man died due to complications from the heat.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive Heat Warning criteria were reached in Las Vegas on four straight days as high pressure built in from the east. One man died due to complications from the heat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 23, 8:14 AM PST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 23, 8:14 AM PST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
914 AM PDT TUE AUG 23 2011
.SYNOPSIS...A PREDOMINANTLY DRY AND VERY HOT WEATHER PATTERN WILL
REMAIN IN PLACE ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT
FOR THE REST OF THE WEEK. MANY LOCATIONS WILL SEE RECORD HIGH
TEMPERATURES AT SOME POINT DURING THE WEEK. AS THE HIGH PUSHES TO
THE WEST OVER THE NEXT FEW DAYS...THERE WILL BE SOME MARGINAL
INCREASE IN MOISTURE IN EASTERN MOHAVE COUNTY ENOUGH TO SUPPORT A
CHANCE OF THUNDERSTORMS.
&&
.UPDATE...TEMPERATURES ARE AT OR SLIGHTLY ABOVE THEIR READINGS FROM
24 HOURS AGO...OVERNIGHT LOWS GENERALLY FOLLOWED SUIT COMING IN
LARGELY EQUAL TO OR HIGHER THAN MONDAY MORNING. THICKNESSES ARE ALSO
UP SLIGHTLY FROM 12Z MONDAY AND SKIES ARE CLEAR ACROSS THE ENTIRE
AREA. EXPECT TO REACH EXCESSIVE HEAT CRITERIA TODAY AND THE WARNING
WILL GO INTO EFFECT AT 11 AM. NO CHANGES TO THE GOING FORECAST
NECESSARY. -GIBBS-
&&
PREV DISCUSSION...
305 AM TUE AUG 23 2011
.SHORT TERM...LITTLE CHANGE TO THE FORECAST OVER THE NEXT FEW
DAYS. BUMPED HIGH TEMPS UP SLIGHTLY THIS AFTERNOON BASED ON THE
LATEST TRENDS. MODELS IN GOOD AGREEMENT WITH 850 AND 700 MB TEMPS
AND HEIGHTS INCREASING SLIGHTLY EACH OF THE NEXT TWO DAYS. WITH
RESPECT TO LAS VEGAS...CURRENT FORECAST DEPICTS A FORECAST OF
RECORD TYING HIGH TEMPERATURES EACH OF THE NEXT FOUR DAYS.
CONFIDENCE IS HIGH FOR EXCESSIVE HEAT WARNING CRITERIA AND IF
ANYTHING FORECAST IS ON THE CONSERVATIVE SIDE ON WEDNESDAY AND
THURSDAY.
MODELS INDICATING WEAK INSTABILITY OVER THE EXTREME NORTHWESTERN
PORTION OF THE FORECAST AREA THIS AFTERNOON. A 60 KT JET IS
PROGGED TO MOVE TOWARD THE CALIFORNIA COAST THIS AFTERNOON PLACING
THE CENTRAL SIERRA IN THE RIGHT FRONT QUADRANT OF THE JET...BUT
MOISTURE IS VERY LIMITED. AT THIS POINT HAVE INCREASED POPS
SLIGHTLY THERE...BUT KEPT BELOW THE 15 PERCENT THRESHOLD.
MARGINAL MOISTURE AND INSTABILITY ON EASTERN FRINGE OF THE
FORECAST AREA...EASTERN MOHAVE COUNTY...IS ENOUGH TO SUPPORT A
SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY AFTERNOON.
.LONG TERM...HIGH TEMPERATURES WILL CONTINUE TO BE THE FOCUS THROUGH
THE EXTENDED AS MODELS CONTINUE TO INDICATE 500MB HEIGHTS ACROSS THE
FORECAST REGION RANGING FROM 7-10DM ABOVE NORMAL FOR LATE AUGUST. .
MODELS DIFFER SLIGHTLY IN THE LOCATION OF THE 500MB HIGH CENTER TO
THE EAST...FROM DIRECTLY OVER THE FOUR CORNERS REGION TO FARTHER
EAST ACROSS THE EASTERN NEW MEXICO BORDER...BUT IN EITHER CASE THERE
WILL BE A CHANCE FOR MID LEVEL MOISTURE ADVECTION WITH THIS SETUP.
AT THIS TIME...IT STILL APPEARS TO BE TOO STABLE FOR ANY
THUNDERSTORM DEVELOPMENT...AND SCATTERED CUMULUS WITH ONLY A SLIGHT
INCREASE IN LOW LEVEL MOISTURE WILL DO LITTLE TO HAMPER SURFACE
TEMPERATURES...SO HAVE OPTED TO JUST LEAVE IN LOW POPS ACROSS
EASTERN MOHAVE COUNTY AND KEPT SURFACE TEMPERATURES ABOVE
GUIDANCE...WHICH HAS SHOWN A 5 DEGREE LOW BIAS ON AVERAGE LATELY.
THE ONLY WILDCARD WOULD BE ANY SIGNIFICANT INFLUX OF LOWER LEVEL
MOISTURE OR A MIDLEVEL FEATURE ASSOCIATED WITH CONVECTION SOUTH/EAST
BY THE END OF THE WEEK OR EARLY IN THE WEEKEND...WHICH COULD
POTENTIALLY RESULT IN LOWER MAX TEMPERATURES THAN CURRENTLY FORECAST
THIS WEEKEND. BY SUNDAY...A SHORTWAVE MOVING ACROSS THE PAC NW WILL
HELP LOWER HEIGHTS SOMEWHAT WHICH WILL BRING DOWN DAYTIME MAX
TEMPERATURES SUNDAY AND INTO NEXT WEEK SLIGHTLY...BUT THEY WILL
STILL BE AT LEAST 5 DEGREES ABOVE NORMAL.
&&
.AVIATION...FOR MCCARRAN...WINDS WILL TREND TOWARDS TYPICAL DIURNAL
DIRECTIONS TODAY WITH GUSTS IN THE LATE AFTERNOON AND EVENING
HOURS AROUND 15-20 KTS. FEW-SCT CLOUDS AOA 15K FEET THROUGH TUESDAY
EVENING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL FOLLOW TYPICAL DIURNAL DIRECTIONS TODAY WITH
GUSTS AROUND 15-20 KTS IN THE AFTERNOON AND EVENING HOURS. FEW-SCT
CLOUDS AOA 15K FEET.
NOTE...DUE TO MAINTENANCE NO OBSERVATION WILL BE AVAILABLE ON THU
AUG 25 FROM 1500 TO 2259Z FOR THE BARSTOW/DAGGETT AIRPORT.
&&
.CLIMATE...HERE ARE THE RECORD HIGH MAXIMUM TEMPERATURES FOR
TUESDAY THROUGH SATURDAY FOR THE MAIN CLIMATE SITES AROUND OUR
AREA..
LOCATION TUE WED THU FRI SAT
8/23 8/24 8/25 8/26 8/27
--------------------------------------------------------------------
LAS VEGAS 109/1998* 110/1985 110/1985 109/2001* 109/2001*
MT CHARLESTON 85/1998 86/1985 91/1985 86/1985 85/1985
DESERT ROCK 104/1998 106/1985 107/1985 106/2001 105/2001
BISHOP 102/1991 102/1985 103/2010* 102/2001 103/1950
DAGGETT 111/1998 111/1985 111/1985 109/2001* 110/2001*
DEATH VALLEY 123/1913 124/1926* 123/1913 121/2010* 124/1924
NEEDLES 115/1998 115/1998* 118/1985 116/2001 116/2005
KINGMAN 106/1919 106/1985 106/1924 107/1924 103/2009
* INDICATES A TIE.
AND THE RECORD HIGH MINIMUM TEMPERATURES FOR LAS VEGAS...
TUE 8/23...85/1998
WED 8/24...86/2006
THU 8/25...86/2007
FRI 8/26...85/2010
SAT 8/27...84/2005
SUN 8/28...83/2008
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM PDT
SATURDAY FOR NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM MST
SATURDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM PDT
SATURDAY FOR CAZ522>527.
&&
CZYZYK/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 23, 3:01 AM PST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
401 AM PDT TUE AUG 23 2011
CAZ519>521-NVZ014-015-018-019-240600-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
401 AM PDT TUE AUG 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ522>527-NVZ016-017-020>022-240600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
401 AM PDT TUE AUG 23 2011 /401 AM MST TUE AUG 23 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA FROM THE EAST.
TEMPERATURES WILL CONTINUE THEIR UPWARD TREND TODAY AND AN
EXCESSIVE HEAT WARNING IS IN EFFECT FOR LOCATIONS BELOW 4000 FEET.
TEMPERATURES WILL BE AT OR ABOVE RECORD LEVELS IN SEVERAL
LOCATIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER INTO THE
WEEKEND. THIS WILL ALLOW FOR HOT TO VERY HOT TEMPERATURES AND AN
EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR LOCATIONS BELOW 4000
FEET FOR WEDNESDAY THROUGH SATURDAY. TEMPERATURES WILL CONTINUE TO
BE NEAR OR ABOVE RECORD LEVELS IN MOST LOCATIONS THROUGH THE
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Excessive Heat, Las Vegas Valley
- When
- August 23, 12:00 PM PST to August 26, 6:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
High temperatures in Las Vegas reached Excessive Heat Warning criteria for four straight days. One man died due to complications from the heat.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Wisconsin, August 23, 20111 death · 2 injured · $1.5 million · EF2 · 5 events
- Drought in Texas, August 23 to 31, 2011$12 million · 4 events
- Hail and Damaging Winds in Iowa, August 23, 2011$506,000 · 1 in hail · 14 events
- Flood and Damaging Winds in Iowa, August 23, 20116 injured · $55,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, August 23, 2011$115,000 · 68 kt wind · 8 events
- Damaging Winds in Louisiana, August 23, 2011$102,000 · 60 kt wind · 6 events
- Tornadoes and Hail in Wisconsin, August 23, 2011$71,000 · EF0 · 12 events
- Flash Flood and Damaging Wind in Arizona, August 23, 2011$40,000 · 63 kt wind · 2 events
- Hail and Damaging Wind in Missouri, August 23, 2011$20,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Iowa, August 23, 201114 events
- Lightning Strikes in Wisconsin, August 23, 20111 injured · $7,000 · 2 events
- Heat in Kansas, August 23 to 24, 201110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331282.